Kentucky, 2010

Damaging Wind in Kentucky, June 1, 2010

June 1, 2010 · NWS JKL · 1 event in 1 county or zone

A report of a downed tree was received by the Jackson weather office on June 1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A report of a downed tree was received by the Jackson weather office on June 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 6:39 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 1, 6:39 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT TUE JUN 1 2010

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

WILL UPDATE THE ZONE FORECAST AT 8 PM TO TAKE OUT THE PRE FIRST
PERIOD WORDING. THERE ARE JUST A COUPLE OF SHOWERS LEFT OVER
LESLIE...PIKE AND BELL COUNTIES WHICH WILL BE ENDING VERY SHORTLY.
EXPECTING THE FOG TO FORM IN THE VALLEYS TONIGHT...ESPECIALLY IN
AREAS THAT HAVE RECEIVED RAIN RECENTLY. THERE WILL BE SOME PATCHES
OF DENSE FOG WHICH MAY BE HAZARDOUS AS THE VISIBILITY WILL BE SUBJECT
TO DROP OFF VERY QUICKLY AS MOTORIST DRIVE DURING THE OVERNIGHT
HOURS. THE REST OF THE FORECAST IS ON TRACK.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH THURSDAY/

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE ONGOING LATE THIS
AFTERNOON IN THE SE PART OF THE FORECAST AREA. MID/UPPER LEVEL DRIER
AIR AND BROAD-SCALE DOWNWARD MOTION WAS MOVING IN FROM THE NW.
COMBINED WITH LOSS OF HEATING...THIS SHOULD BE A QUICK DECLINE IN THE
PRECIP EARLY THIS EVENING. HOWEVER...WILL NEED TO CARRY A PRE-1ST
PERIOD TO ACCOUNT FOR LINGERING PRECIP BEFORE 00Z.

THE QUIET WEATHER SHOULD THEN HOLD THROUGH TONIGHT...WITH MOSTLY
CLEAR SKIES AND NEAR CALM WINDS. ALTHOUGH DRYING ALOFT WILL TAKE
PLACE...VERY LITTLE DRYING IS EXPECTED AT THE SURFACE. THIS WILL SET
US UP FOR GOOD CONDITIONS FOR RADIATION FOG.

FOG WILL DISSIPATE WITH SUNSHINE EARLY WEDNESDAY. DURING THE
DAY...SUBSTANTIAL DIFFERENCE ARE STILL APPARENT IN THE LOW LEVEL
MOISTURE PROFILES IN THE WRF AND GFS...WITH THE WRF BEING MUCH MORE
MOIST AND AS A RESULT NOT AS WARM. STILL THINK THAT REALITY WILL LIE
IN BETWEEN.

THERE IS ROUGHLY 6 DEGREES DIFFERENCE IN MAX TEMPS IN THE GFS AND WRF
MOS FOR THURSDAY AFTERNOON...AND HAVE SPLIT THE DIFFERENCE THERE AS
WELL. THE MOS POPS ARE IN MUCH BETTER AGREEMENT AT 50-60 PERCENT ON
THURSDAY. A COLD FRONT WILL BE ARRIVING FROM THE NW BY THE END OF THE
DAY WITH OUR HIGHEST POP. LAPSE RATES ABOVE THE MIXED LAYER WILL
STILL BE WEAK NEAR MOIST ADIABATIC...WINDS ALOFT WILL NOT BE
IMPRESSIVE...AND FEATURES WILL BE WEAK. HAVE GONE WITH 50 PERCENT
POP AT THIS POINT FOR GARDEN VARIETY THUNDERSHOWERS.

.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/

PROGS CONTINUE TO INDICATE A ZONAL FLOW PATTERN OVER OUR AREA WHICH
DEVELOPS A NORTHWEST TO SOUTHEAST TILT LATE IN THE PERIOD AS RIDGING
BECOMES ESTABLISHED OVER THE SOUTHWEST U.S. AND A TROUGH DEVELOPS
OVER THE NORTHEAST. EAST KENTUCKY WILL LIE UNDERNEATH A FAST FLOW
ALOFT WHICH WILL TRANSPORT DISTURBANCES ACROSS THE AREA KEEPING THE
THREAT FOR SHOWERS AND THUNDERSTORMS IN PLACE THROUGHOUT THE END OF
THE WEEK AND INTO THE WEEKEND. IF THE PATTERN DOES INDEED AMPLIFY A
BIT EARLY NEXT WEEK... AS IT CURRENTLY LOOKS TO DO... THEN A COOL
DOWN AND PERHAPS A DRY DAY OR TWO IS POSSIBLE EARLY NEXT WEEK.

THE CONUNDRUM AGAIN TODAY IS TRYING TO PINPOINT WHICH PERIOD HAS A
BETTER CHANCE OF RAIN THAN ANY OTHER PERIOD. INITIALLY... A COLD
FRONT WILL BE SAGGING SOUTHWARD ACROSS THE AREA. THIS SHOULD BRING
AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS DURING THE EVENING...
WITH COVERAGE DECREASING OVERNIGHT. THE FRONT WILL THEN BE CLOSE BY
TO OUR SOUTH ON FRIDAY SO WILL KEEP SOME HIGHER CHANCE POPS IN OUR
SOUTHEAST DURING THE DAY TAPERING TO SLIGHT CHANCE ACROSS OUR NORTH.
WE SHOULD THEN GO INTO A MORE DIURNAL CONVECTIVE PATTERN FOR FRIDAY
NIGHT AND SATURDAY WITH JUST A SLIGHT CHANCE OF A STORM MAINLY
DURING THE AFTERNOON. ANOTHER FRONTAL BOUNDARY CHARGES INTO THE OHIO
VALLEY ON SUNDAY NECESSITATING A SLIGHTLY HIGHER CHANCE OF RAIN...
ALTHOUGH TIMING IS HIGHLY UNCERTAIN SO WILL CAP POPS AT 30 PERCENT
FOR NOW. A DRIER AIR MASS APPEARS TO FILTER INTO THE AREA BEHIND THIS
FRONT FOR MONDAY AND TUESDAY. CONFIDENCE IS LOW IN THE SYNOPTIC
PATTERN SO WILL HANG ONTO A 20 POP ON MONDAY BUT THEN GO OUT ON A
LIMB WITH A DRY FORECAST FOR TUESDAY.

TEMPERATURES SHOULD REMAIN ABOVE NORMAL THROUGH THE WEEKEND. A
SLIGHT COOL DOWN TOWARD CLIMO IS THEN LIKELY EARLY NEXT WEEK AS THE
TROUGH BUILDS TO OUR NORTH. MADE NO MAJOR DEVIATIONS FROM INHERITED
NUMBERS REMAINING NEAR OR A BIT ABOVE GFS GUIDANCE EACH PERIOD.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

SCATTERED SHOWERS AND ISOLATED THUNDERSHOWERS WERE DIMINISHING
SHORTLY BEFORE TAF ISSUANCE...WITH MOST OF THE ACTIVITY ALREADY
SOUTH AND EAST OF THE TAF SITES AND MOVING SOUTHEAST. FORECAST
SOUNDINGS INDICATE DRIER AIR ALOFT MOVING INTO THE REGION OVERNIGHT
AND EXPECT THAT CIGS WILL REMAIN VFR THRU THE PERIOD. HOWEVER...A
LINGERING MOIST AIR MASS AT THE GROUND WILL BE CONDUCIVE FOR FOG
DEVELOPMENT DURING THE OVERNIGHT HOURS...WITH VSBY AT LOZ AND SME
DROPPING TO IFR OR WORSE BETWEEN 06Z AND 12Z. FOG WILL BEGIN TO
DISSIPATE AFTER SUNRISE ON WEDNESDAY...WITH VFR CONDITIONS RETURNING
TO JKL AFTER 12Z AND THE REMAINING SITES SHORTLY THEREAFTER. THE
REMAINDER OF THE PERIOD LOOKS DRY WITH VFR CONDITIONS PREVAILING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL/JJ
LONG TERM....ABE
AVIATION...MB
Hazardous weather outlook, Jun 1, 3:43 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT TUE JUN 1 2010

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-
114-119-022345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-LEE-BREATHITT-OWSLEY-MARTIN-
443 PM EDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THE DAY FRIDAY...AND
ALSO SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ085>088-110-113-115>118-120-022345-
WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-CLAY-LESLIE-LETCHER-PIKE-
443 PM EDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING. AREAS OF FOG WILL
DEVELOP TONIGHT...ESPECIALLY IN VALLEYS. THE FOG WILL BE LOCALLY
DENSE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, Jun 1, 7:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
852 PM EDT TUE JUN 1 2010

KYZ085>087-020115-
WHITLEY-KNOX-BELL-
852 PM EDT TUE JUN 1 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 915
PM EDT TUESDAY EVENING...

   SOUTHWESTERN KNOX...
   EASTERN WHITLEY AND
   SOUTHWESTERN BELL.

AT 852 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOUDEN...OR 9
MILES EAST OF WILLIAMSBURG...MOVING SOUTH AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LUCKY AROUND
900 PM EDT...BIRDSEYE AROUND 905 PM EDT...CARPENTER AROUND 915 PM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 20 TO 30 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

BECKER

The radar

The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 1, 8:10 PM EST to 8:20 PM EST
Where
Knox County, Siler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.930, -84.050

A large tree was blown down along Hwy 92 near Siler.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228607.